It is crucial to keep yourself and your loved ones safe during the COVID-19 outbreak. Yet addiction may pose even a higher danger than the virus.

Learn about recovery during the pandemic:

Does Diphenhydramine Get One High? Benadryl Recreational Use

User experiencing Benadryl High

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

Diphenhydramine or DPH, commonly known as Benadryl, is an antihistamine medicine taken to alleviate side-effects of hypersensitivity and illnesses such as hay fever or allergies. DPH is likewise used to avoid and treat nausea, insomnia, and unsteadiness usually brought about by motion sickness. Minors may have been using diphenhydramine off-label for its sedating and euphoric effects. Sedating effect of diphenhydramine is known to be doubled when alcohol and Benadryl are taken together. Benadryl abuse as well as use for prolonged durations can result in dangerous side-effects that might even be fatal.

Help Line Woman

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table of Contents

Can One Get High On Benadryl?

An excessive amount of diphenhydramine can be extremely harmful to the user. However, people often use Benadryl to get high, as it has been known to stimulate cocaine-like effects. When taking a Benadryl dose that is higher than what is prescribed, it is quite possible that the person experiences a Benadryl high because of the anticholinergic effects of this medicine.
man face taking white Benadryl pill

An extremely heavy and quite possibly fatal diphenhydramine high can be brought on by taking 650-800 mg of this medicine. One should never take more medication than prescribed. In case of accidental greater dosage taken, a patient should contact the doctor immediately.

What Does Benadryl High Feel Like?

It takes less than an hour, for diphenhydramine ingredients to start acting in the body system. It affects the body for a total of 6-8 hours, and once a person has reached diphenhydramine high, the after-effects of the Benadryl euphoria last about 24 hours in total. The half-life of diphenhydramine will also be longer than usual when excessive amounts of this drug were taken.
Here is a list of the changes one might experience when getting high on Benadryl:

  • Drowsiness
  • Sleepiness
  • Headaches and Migraines
  • Dry mouth
  • Lack of appetite
  • Nausea
  • Impaired vision
  • Anxiety
  • Excitement
  • Weakness
  • Enlarged pupils
  • Rapid Heartbeat
  • Low blood pressure
  • Hallucinations
  • Shakiness

Benadryl high brings about a large number of changes. Some of the difficulties related to the bladder and kidneys caused due to Benadryl recreational use often includes the inability to urinate or defecate.
Once one gets high on Benadryl, the user may experience a slight blurriness in their vision. The pupils may become very enlarged, and the eyes may end up uncomfortably dry. A shrill ringing in the ears may be experienced.
Some people who have taken large doses of diphenhydramine experienced diphenhydramine HCL overdose. Such individuals have been known to suffer from severe seizures. Some of them are known to end up as fatal cases.

Benadryl Hallucinations

When the amount of diphenhydramine intake exceeds the average, it is possible for the user to go into a state of extreme delirium and insanity. If not correctly taken care of, the person may end up going through a severe episode of depression later on.
Young woman experiencing hallucinations after taking Benadryl
During the Benadryl euphoria, drowsiness and increased sleepiness can be experienced – which is a given because DPH is a sleep-aid. Sometimes, the user might hallucinate – see or hear things that are not there. Benadryl hallucinations can bring about extreme bouts of nervousness and anxiety. The user can also experience tremor and unsteadiness – especially shaky hands and legs.

What Do Users Say About Diphenhydramine High?

One Internet user shared a negative experience of Benadryl euphoria. Once consumed a considerable amount of diphenhydramine, one user claimed that the high is not sudden, but slowly crept up. The user felt very delirious throughout the DPH high and did not have control over themselves. Other users, consuming a lesser dose of the drug experienced hallucinations, such as hearing their mother shouting at them despite being home alone, and having an imaginable online conversation with their friends about music. They claimed that it was impossible to retain common sense being high on Benadryl; the comedown from DPH high made them “feel like a schizophrenic” and urinating was painful. Another Internet users claimed that they experienced a little bit of paranoia. They thought everyone was chasing them and could read their thoughts. They also saw imaginable snakes while experiencing DPH high.

Any attempts on getting high on Benadryl pose tremendous health risks, including overdose, and death. Addictionally, doing this is illegal.

Risks of Regular Benadryl Recreational Use

Recreational use of Benadryl is determined as abuse and is illegal. By now, it is quite evident that diphenhydramine has been linked to severe complications related to the mental and physical health of the user when used in excessive amounts and for prolonged durations.

There is a risk of the heart and blood vessels being extremely damaged in the case of diphenhydramine high. The blood pressure of the body may drop severely, and it may lead to a rapid heartbeat. Along with the eyes, the person’s skin may also become extremely dry and red.
The lungs, stomach, and intestines of the person may experience discomfort, as well, and there is a high chance that they might experience nausea and vomiting at least once during the DPH euphoria. When the effects of excessive diphenhydramine amount hit the nervous system, the person may experience agitation.

Woman holds white Benadryl pill between fingers
Other health risks of Benadryl recreational use also include:

CNS Affection

Besides this, the person’s central nervous system may also get affected. Side-effects of Benadryl recreational use results in extreme sleepiness, nausea, excitability, an abnormally fast heartbeat.

Dementia

When exposed to high amounts of diphenhydramine for long periods, the average person’s brain may become vulnerable to short-term memory loss. In other words, excessive usage of anticholinergic drugs such as DPH can cause an increased risk of dementia in many users.

Dependence

Just like an addiction to other drugs, even when someone is indulging Benadryl recreationally, it is possible that they will develop a high tolerance and become mentally dependent on it. This means that the user will have to take more and more to achieve the same results, which will lead to addiction. This condition usually requires professional treatment by health specialists.
Since diphenhydramine is an anticholinergic drug, many people all over the world use Benadryl as an over-the-counter alternative to prescription sleeping pills. Whereas those who use it to indulge in the sedative and euphoric effects it provides as a result of dopamine release over time develop a pattern of abuse and dependency – although this is much more common in users who already have a history of substance abuse.

Help Line Woman

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Sources
  1. https://www.ncbi.nlm.nih.gov/pubmed/16857332
Sharon Levy

About Author

Sharon Levy, MD, MPH

After successful graduation from Boston University, MA, Sharon gained a Master’s degree in Public Health. Since then, Sharon devoted herself entirely to the medical niche. Sharon Levy is also a certified addiction recovery coach.

Comments

Leave a comment

  • Howard
    My son is 45 years old he has been taking diphenhydramine for 21 years he was diagnosed as being bipolar at an early age he’s taking 30 pills a day, if I take the recommended dosage it puts me out like a light, for him he says it gives him energy, he sleeps a lot through the day at times and stays up all night, he has tried quitting on several short occasions over the years only to fail, when he has not used for about 3 days his speech is almost impossible to understand, we took him to a recovery facility in Parkersburg West Virginia only to be turned away due to the fear he would go into seizures and they said they’re not equipped to handle it, they advised us to go to the ER and tell them he was suicidal, when he was asked if he was suicidal he replied no and they wouldn’t help him because he was not suicidal. He is staying with us his parents, we are now in day 6 of not using, his speech is impaired, not much energy, took a nap at day 5 for about an hour, he appears to sleep good at night other than a lot of groaning in his sleep, can’t get him to drink much maybe a 12oz bottle a day, he is urinating and eating once a day, he also laughs several times a day just sitting there. There is know where in West Virginia I can find for help unless your addiction is opioids, I saw an advertisement for a place in Florida but he refuses to try that route, tomorrow will make day 7 praying we’ll see an improvement, my question is what’s next.